Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 396, NWS Atlanta, GA

August 5, 2006Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2006, 6:03 PM EDT for Gwinnett County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 6:03 PM EDT (22:03 UTC)
Expired
Aug 5, 2006, 6:30 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 75 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:15 PM EDTTSTM WND DMGLawrenceville, GASEVERAL TREES BLOWN DOWN AND POWER OUTAGES IN THE LAWRENCEVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052203
SVRFFC
GAC135-052230-
/O.NEW.KFFC.SV.W.0396.060805T2203Z-060805T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 PM EDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
  SNELLVILLE...MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAWRENCEVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3378 8396 3388 8385 3397 8400 3382 8412
      3376 8404

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:50 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 3:50 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SAT AUG 5 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY JUST SOUTH OF ATLANTA TO ATHENS APPEARS TO BE THE
FOCUS FOR CONVECTION THIS AFTERNOON. WITH STRONG HEATING...AIRMASS
HAS BECOME UNSTABLE ENOUGH TO TRIGGER SCATTERED THUNDERSTORMS
THROUGH THE EVENING WITH ISOLATED POSSIBLY SEVERE. HAVE LEFT 20 TO
30 PERCENT POPS ACROSS THE AREA THROUGH MIDNIGHT...WITH ONLY A
SLIGHT CHANCE AFTER MIDNIGHT. UPPER RIDGE BUILDS OVER THE SOUTHEAST
THROUGH MONDAY AS LOW PRESSURE IN CENTRAL GULF MOVES WESTWARD. NO
SIGNIFICANT CHANGE IN AIR MASS SUNDAY AND MONDAY AND A MOSTLY
DIURNAL PATTERN SEEMS OKAY. TEMPERATURES SHOULD BE NOT QUITE AS HOT
WITH A GENERAL EAST TO SOUTHEAST FLOW ALOFT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
TROUGH DEEPENING INTO THE NORTHEAST STATES SHOULD PUT THE FORECAST
AREA IN A NORTHWEST FLOW ALOFT THROUGH THE LONG TERM. A COLD FRONT
GETS PUSHED CLOSE TO THE STATE BY MID WEEK...BUT NOT SURE IT WILL
ACTUALLY SINK INTO NORTH GEORGIA. SO...NO BIG CHANGE IN THE EXTENDED
AND HAVE CONTINUED CHANCE POPS FOR THE AFTERNOONS AND SLIGHT CHANCE
FOR THE EVENINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  91  74  92 /  20  40  20  30
ATHENS          73  90  71  95 /  30  40  20  30
GAINESVILLE     73  89  72  91 /  30  40  20  40
ROME            72  94  72  94 /  20  40  20  40
COLUMBUS        74  96  76  95 /  20  30  20  30
MACON           72  95  73  95 /  20  40  20  30
PEACHTREE CITY  70  92  70  91 /  20  40  20  30
CARTERSVILLE    71  92  71  92 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT AUG 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING FROM THE CAROLINAS INTO NORTH
CENTRAL PORTIONS OF GEORGIA AND ALABAMA WILL MEANDER ACROSS THIS
AREA THROUGH TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

.DISCUSSION...
A FRONTAL BOUNDARY MEANDERING ACROSS NORTH GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE
AIRMASS ESPECIALLY SOUTH OF THIS BOUNDARY WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 2000 TO 3000 RANGE AND
LIFTED INDICES RANGING FROM -2 TO -4. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS ALONG
WITH HEAVY RAIN. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL
BE SOUTH OF AN ATLANTA TO ATHENS LINE. THE BEST TIME FOR DEVELOPMENT
WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 5, 5:44 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT SAT AUG 5 2006

GAZ047-052215-
544 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN WALTON COUNTY UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT VERNON...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WALTON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PANNELL...GRATIS...CAMPTON...MOUNT VERNON...MONROE AND
GOOD HOPE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

16
Local storm report, Aug 5, 5:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 NE MABLETON           33.82N 84.55W
08/05/2006  E0.75 INCH       COBB               GA   PUBLIC

&&

FT
Special weather statement, Aug 5, 5:48 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT SAT AUG 5 2006

GAZ058-052215-
548 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BUTTS COUNTY
UNTIL 615 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FLOVILLA TO JENKINSBURG THE LINE OF
THUNDERSTORMS WERE NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BUTTS COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WORTHVILLE...FLOVILLA...FINCHERVILLE...JACKSON...INDIAN
SPRINGS STATE PARK AND JENKINSBURG. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 5, 5:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EDT SAT AUG 5 2006

GAZ045-052230-
553 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB COUNTY
UNTIL 630 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TUCKER...MOVING WEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DEKALB COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TUCKER...STONE MOUNTAIN...CLARKSTON...DORAVILLE...
CHAMBLEE AND DUNWOODY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Local storm report, Aug 5, 5:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     MCDONOUGH               33.45N 84.14W
08/05/2006                   HENRY              GA   EMERGENCY MNGR

            2 TREE DOWNED HIGHWAY 20E COUNTRY LAKE DRIVE. ALSO 1 TREE
            DOWN ON A MOBLE HOME IN WEST HENRY COUNTY.

&&

FT
Special weather statement, Aug 5, 6:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT SAT AUG 5 2006

GAZ038-052230-
600 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN OGLETHORPE COUNTY UNTIL 630 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF ARNOLDSVILLE TO 11
MILES EAST OF STEPHENS.  THE LINE OF THUNDERSTORMS WAS MOVING WEST
AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS OGLETHORPE COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE STEPHENS...MAXEYS...SANDY CROSS...
LEXINGTON...CRAWFORD AND ARNOLDSVILLE. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:57 PM EDTSevere Thunderstorm WarningFFCDooly33 min
Aug 4, 11:54 PM EDTFlash Flood WarningFFCWebster3 hr
Aug 5, 3:58 PM EDTSevere Thunderstorm WarningFFCPike32 min
Aug 5, 4:44 PM EDTSevere Thunderstorm WarningFFCHenry31 min
Aug 5, 5:09 PM EDTSevere Thunderstorm WarningFFCCobb36 min
Aug 5, 5:20 PM EDTSevere Thunderstorm WarningFFCDeKalb25 min
Aug 5, 5:45 PM EDTSevere Thunderstorm WarningFFCCobb30 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCFulton34 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCOglethorpe34 min
Aug 5, 6:32 PM EDTFlash Flood WarningFFCOglethorpe3 hr
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningFFCJackson30 min
Aug 5, 7:38 PM EDTFlash Flood WarningFFCGwinnett3 hr
Aug 5, 7:58 PM EDTSevere Thunderstorm WarningFFCMurray32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.